Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 8, NWS San Diego, CA

February 25, 2023Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Feb 25, 2023, 1:19 PM PST for Orange County, San Diego County, California. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2023, 1:19 PM PST (21:19 UTC)
Expired
Feb 26, 2023, 12:00 AM PST
In force
11 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 463 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
463 m²/s²
0-3 km storm-relative helicity
496 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WHUS46 KSGX 252119
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
119 PM PST Sat Feb 25 2023

CAZ043-552-260530-
/O.NEW.KSGX.BH.S.0008.230225T2119Z-230226T0800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
119 PM PST Sat Feb 25 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* WHAT...Lightning is possible at the beaches through tonight.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Until midnight PST tonight.

* IMPACTS....Lightning could strike near or on the beaches and
  over the ocean. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain off the beach and out of the water. Check in with the 
lifeguards for conditions at the beach.

&&

$$

Connolly
1 follow-up statement
835 
WHUS46 KSGX 260809
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1209 AM PST Sun Feb 26 2023

CAZ043-552-260915-
/O.EXP.KSGX.BH.S.0008.000000T0000Z-230226T0800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1209 AM PST Sun Feb 26 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Lightning threat at the beaches is minimal. The Beach Hazards
Statement was allowed to expire at Midnight.

$$

SS

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 25, 8:59 AM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Feb 25, 8:59 AM PST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
859 AM PST Sat Feb 25 2023

.SYNOPSIS...
Steady rain and snow this morning will taper to showers and isolated
thunderstorms later this afternoon and tonight, before ending on
Sunday. A short break in the precipitation is expected Sunday
afternoon through Monday morning, but a pair of disturbances moving
onshore to the north could resume rain and snow showers again at
times from Monday afternoon through midweek. It will remain cool all
week with daytime temperatures running well below average.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.Forecast has been updated to add slight chance of thunderstorms
through tonight.

A broad area of light to moderate rainfall was indicated on radar
this morning, and confirmed with area rain gages. Through 8 AM PST,
rainfall rates have been below 0.20 in/hr. snow has been falling all
night, generally above 5000 feet and we have numerous reports of
very heavy totals over the past few days. See the precipitation
totals headlined on our webpage. The snow level is falling now, and
is close to 4000 feet for the northern mountains and above 5000 feet
south. All areas will continue to fall during the day. There were
still some gusty winds to near 40 mph in the mountains, but all
Advisories have been dropped for the lower elevations. Our 12Z
Miramar sounding was nearly saturated up through 12K FT MSL, and had
some screaming SW winds peaking at 120 KTS at 33K FT. The PW was
0.82 inch.

Satellite imagery showed a solid cloud band moving onshore, with
elements moving rapidly northward, and some areas of cooling cloud
tops, corresponding to the heavier rainfall rates. Behind this
roughly 100 mile-wide band of clouds, there is clearing with a lot
of cellular convective clouds to follow. These are in the cold air
closer to the center of the storm, and could produce some isolated
thunderstorms later today, with briefly heavy rainfall rates. This
activity will continue into Sunday morning as the core of the upper
low drifts over SoCal. We will also see our snow levels bottom out
again between 2500 and 3000 FT.

The storm will exit to the east rapidly on Sunday, allowing some
brief clearing and dry weather, but it isn't likely to last, as
another string of cold disturbances drop south from western Canada.
Showers could begin again as early as Monday afternoon, and it will
remain quite cold. Snow levels could poke above 4000 FT briefly on
Monday but will fall again through midweek as the coldest air
arrives along with gusty winds and briefly heavier precipitation.

&&

.HYDROLOGY...

A Flood Watch remains in effect through this evening.

Additional forecast rain amounts through Sunday morning:

Western San Diego County, Orange County, Inland Empire: 1.0 to 1.5
inches San Bernardino Co Mtns: 2 to 4 inches (liquid equivalent)
Riverside and San Diego Co Mtns: 1 to 3 inches (liquid equivalent)
Deserts: 0.15 to 0.75 inches

Steady rainfall this morning will taper to showers this afternoon
through Sunday morning. Increasing instability will bring a chance
of isolated thunderstorms with briefly heavy rainfall rates and small
hail this afternoon through tonight. Given the saturated ground,
expect low water crossings to be flooded, as small streams and
normally dry washes will be flowing. Also, urban areas and roadways
with poor drainage are likely to see ponding of water, creating
hazards for motorists. Snow levels will be falling today, reaching
3000-3500 FT this afternoon and as low as 2000-2500 FT overnight.
This will limit runoff from higher elevations.

The San Diego River at Fashion Valley is forecast to reach Flood
Stage this evening, and the Santa Margarita River will climb above
Monitor Stage, impacting low-water crossings.

&&

.AVIATION...
251620Z...SCT-BKN cloud layers with bases 1500-5000 ft MSL and tops
to 8000 ft MSL. Widespread RA persisting through about 19Z with MVFR
CIGS/VIS, becoming showery this afternoon and evening before
tapering off from north to south tonight and ending Sunday morning.

Winds at the coast and valleys will continue to weaken behind the
front this morning, then turn SW to W this afternoon. Winds
increasing slightly across the mountains and deserts this afternoon
into tonight with sfc gusts 25-35 kt, locally up to 45 kt along the
ridges and desert slopes of the San Diego County Mountains. Strong
up/downdrafts, LLWS, and rotors possible over the mountains and
deserts through Sunday.

&&

.MARINE...
Southwest winds 10 to 20 kts with gusts to 25 kts expected through
this afternoon, with seas of 7 to 9 feet. A Small Craft Advisory is
in effect through 4PM this afternoon. Thunderstorms are also
possible through this evening. No hazardous conditions are expected
on Monday and Tuesday. Another storm may produce more west winds and
hazardous seas Wednesday and Thursday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through this evening for San Diego County Coastal
     Areas-San Diego County Mountains-San Diego County Valleys.

     Flood Watch through this evening for Orange County Coastal Areas-
     Orange County Inland Areas-Riverside County Mountains-San
     Bernardino County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Gorgonio Pass Near
     Banning-Santa Ana Mountains and Foothills.

     Blizzard Warning until 4 PM PST this afternoon for San
     Bernardino County Mountains.

     Winter Storm Warning from 4 PM this afternoon to 4 AM PST Sunday
     for San Bernardino County Mountains.

     Winter Storm Warning until 4 AM PST Sunday for Riverside County
     Mountains-San Diego County Mountains.

     Wind Advisory until 6 PM PST Sunday for San Diego County Deserts.

PZ...Small Craft Advisory until 4 PM PST this afternoon for Coastal
     Waters from San Mateo Point to the Mexican Border and out
     to 30 nm-Waters from San Mateo Point to the Mexican Border
     Extending 30 to 60 nm out including San Clemente Island.

&&

PUBLIC/HYDROLOGY...10
AVIATION/MARINE...Connolly

In the hours before

Local storm report, Feb 25, 11:21 AM PST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1121 AM PST SAT FEB 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     SNOW             4 NNE MORENO VALLEY     33.97N 117.23W
02/25/2023  E0.2 INCH        RIVERSIDE          CA   TRAINED SPOTTER

            SNOWFALL, WITH LIMITED ACCUMULATION.

&&

AOT
Local storm report, Feb 25, 12:12 PM PST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1212 PM PST SAT FEB 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     SNOW             DEVORE                  34.22N 117.41W
02/25/2023  E3.0 INCH        SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            JACKKNIFED BIG RIG AT 1102 AM IN SLOW LANE.
            UNABLE TO MOVE VEHICLE BY TOW DUE SNOW AND
            ICE ON I-15.

&&

AOT
Local storm report, Feb 25, 12:18 PM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1218 PM PST SAT FEB 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     SNOW             DEVORE                  34.22N 117.41W
02/25/2023  E4.0 INCH        SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CALTRANS CHP ISSUING SIG ALERT AND SHUTTING
            DOWN I-15 AND I-215 INTERCHANGE IN CAJON
            PASS DUE TO DISABLED VEHICLES AND SNOW AND
            ICE PREVENTING THEM FROM TOWING. SHUT DOWN
            WILL ALLOW FOR PLOWING.

&&

AOT
Local storm report, Feb 25, 12:22 PM PST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1222 PM PST SAT FEB 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     SNOW             2 NW DEVORE             34.25N 117.44W
02/25/2023  E4.0 INCH        SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            VEHICLE STUCK IN SNOW NORTH OF KENWOOD AVE
            ON I-15.

&&

AOT
Local storm report, Feb 25, 1:12 PM PST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
112 PM PST SAT FEB 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             1 NNW DEVORE            34.23N 117.41W
02/25/2023  M8.5 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

            DEVORE HEIGHTS AT 2700 FEET. TOTAL IS 10.5
            AS THE 8.5 IS FROM TODAY.

&&

AOT
Local storm report, Feb 25, 1:18 PM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
118 PM PST SAT FEB 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     HEAVY RAIN       9 WNW LAKE ELSINORE     33.74N 117.45W
02/25/2023  M2.60 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            RAINFALL TOTAL PAST 2 DAYS.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:06 PM PSTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Feb 24, 9:26 PM PSTRiver Flood WarningSGXSan Diego31 hr
Feb 24, 11:18 PM PSTSpecial Marine WarningSGX57 min
Feb 25, 12:18 AM PSTSpecial Marine WarningSGX87 min
Feb 25, 1:12 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego11 hr
Feb 25, 1:15 AM PSTWind AdvisorySGXSan Diego40 hr
Feb 25, 3:35 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino, San Diego4 hr
Feb 25, 7:50 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino, San Diego5 hr
Feb 25, 8:54 AM PSTSmall Craft AdvisorySGX7 hr
Feb 25, 11:21 AM PSTWinter Weather AdvisorySGXRiverside, San Bernardino5 hr

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.